Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
         
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Information for a friend
Dec 26, 2017

My friend today told me he stopped taking his HIV meds 12-13 months ago. I'm worried. I've read that missing a single dose or even a few days will cause the t cells to go back into full dying off,and making the drugs resistant. I have told him i think this is true. Please inform me and him please. Thank you.

Response from Dr. Young

Hello and thanks for posting.

Fortunately, you're mistaken. Neither a single missed dose, nor a prolonged treatment interruption results in viral drug resistance.

Current HIV medications certainly allow for less than perfect adherence. We must get past the Puritanical view (once popular) that suggests that people living with HIV must now be perfect in order to survive with medications. Indeed, human imperfection works with today's medications, allowing for adherence as low as 90% without a measurable difference in treatment failure or drug resistance.

Treatment interruptions are generally not recommended, but not for reasons of drug resistance, but rather, for increased health risks and loss of immune function. Nonetheless, we acknowledge that for a variety f reasons, interruptions do occur (i.e., pill fatigue, insurance gaps, supply stock outs). Prolonged treatment interruptions (provided that all medications are stopped simultaneously), similarly carry very low, or no risk of drug resistance.

I hope that's helpful. Do reach out to your friend and correct your misinformation, and perhaps encourage him to reconsider being back on medications.

BY


Previous
Titer of 1:1
Next
Help

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement